DIABETES AND LOW BLOOD SUGAR
Low blood sugar is called hypoglycaemia. It is the commonest emergency situation encountered in people with diabetes. Very prompt recognition and treatment of this condition is essential as it leads to brain damage and death in severe and prolonged cases. Sugar in the blood is what the brain uses to keep functioning well; therefore there must be a continuous supply and abnormally low levels in the blood due to treatment of diabetes with drugs like insulin, glibenclamide and Chlorpropamide can lead to serious untoward effects. Other causes of hypoglycaemia include inadequate food intake, excessive exercise and overdose of any of the earlier stated drugs
Prompt recognition of the warning symptoms of hypoglycaemia by people with diabetes and those that live with them is essential to avert danger.
It should be known that people with diabetes of long duration who have had their nerves damaged by diabetes may have developed the inability to experience the warning symptoms of low blood sugar and people will only know there is a problem when they have lost consciousness. This condition called hypoglycaemia unawareness may also occur in people who have frequent episodes of low blood sugar and the body then just stops responding to low levels of blood sugar.
What then are these early warnings symptoms of hypoglycaemia that must be known by people with diabetes and those around them? These include symptoms like palpitations (increased awareness of one's heartbeat), hunger pangs, tremors of the hands, sweating, anxiety and numbness of different parts of the body.
All these are called warning symptoms of hypoglycaemia as they are indicating that the individual should go and eat before it is too late.
The late symptoms of hypoglycaemia include behavioural changes like anger, confusion, fatigue or weakness, transient weakness of one side of the body, restlessness, incoherence, warmth, headaches, visual changes like blurring of vision, convulsions, loss of consciousness and if the hypoglycaemia is prolonged, death.
When such late symptoms occur, the individual is then unable to help himself in abolishing the episode of hypoglycaemia and requires help to prevent demise.
When the warning symptoms occur, such a person should quickly take a sugary drink or put some sugar inside the mouth, or take glucose tablets or some orange juice.
This should be followed immediately by a more solid meal. The cause of the episode should be identified and guarded against in the future.
When the late symptoms have supervened and the person is quite aggressive, having convulsions or has become comatose, immediate transfer to a health facility is of utmost importance. Such people may be given glucagon injection during the process of transferring to the hospital.
The general advice is that people with diabetes should not let their blood sugar level be below 4mmol/1 (80mg/dl) at any time and should get personal glucose monitors to use to check their blood sugar levels from time to time. How then can hypoglycaemia be prevented? One of the important steps is to be educated about the causes and symptoms of hypoglycaemia.
Each individual on blood sugar lowering medications should understand how they work and their side effects and ensure that proper dosages are taken. Adequate intake and sometimes more frequent intake of meals also help to guard against hypoglycaemia. Meals should not be missed. Frequent blood sugar monitoring should be carried out especially in people who have had several episodes of hypoglycaemia especially before tasks like driving and before onset of vigorous exercise.
Alcohol intake should be in moderation as it may also lead to low and sometimes high blood sugar levels. Hypoglycaemia is a fact of life for people with diabetes who wish to keep their blood sugar levels as close to normal as possible. Hypoglycaemia must be prevented as much as possible as it has been linked with damage to the brain causing memory problems called dementia.